Nebraska, 2026Drought in Nebraska, March 10 to 31, 2026
March 10 to 31, 2026 · NWS GLD · 1 event in 1 county or zone
Drier and warmer than average conditions contributed to worsening drought across southwest Nebraska during March 2026. D2 Severe Drought was introduced by early to mid March, and deteriorated to D3 Extreme Drought by late March over northern portions of the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drier and warmer than average conditions contributed to worsening drought across southwest Nebraska during March 2026. D2 Severe Drought was introduced by early to mid March, and deteriorated to D3 Extreme Drought by late March over northern portions of the county. Monthly precipitation amounts were very light, with only around one-hundredth of an inch or less reported. Normal monthly precipitation amounts are a little over one inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 9, 11:15 PM CST, 45 minutes earlier. Its key messages:
- Near record to record highs today with temperatures in the upper 70s to low 80s. Localized critical fire weather conditions are possible today as well due to the warm temperatures.
- Showers and perhaps an isolated dry thunderstorm during the afternoon to evening hours. Little to no accumulation is currently forecast.
- Brief mid week cool down before warm temperatures and fire weather concerns return Thursday and into the weekend.
Area forecast discussion, Mar 9, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1115 PM MDT Mon Mar 9 2026
.KEY MESSAGES...
- Near record to record highs today with temperatures in the
upper 70s to low 80s. Localized critical fire weather
conditions are possible today as well due to the warm
temperatures.
- Showers and perhaps an isolated dry thunderstorm during the
afternoon to evening hours. Little to no accumulation is
currently forecast.
- Brief mid week cool down before warm temperatures and fire
weather concerns return Thursday and into the weekend.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1223 PM MDT Mon Mar 9 2026
Northwest flow due to a upper level ridge over the Western CONUS
while low pressure sits off the Southern California coast. A lee
trough is maturing along the Front Range as the center low develops
in Southeast Colorado and will trek across the Tri-State area this
evening. There is still concern for gusts up to 25 mph this
afternoon leading to locally critical fire weather concerns
across the area. Relative humidity (RH) values across the area
will likely fall into the low to mid teens. Temperatures have
warmed up nicely so far today with some near-record highs
remaining a possibility under the clear skies. Most of the area
could see highs in the low 80s today with those west of the
Colorado border possibly reaching the mid to upper 70s today.
Tonight into Tuesday morning, a cold front is expected to move south
into the area as another sweeps along the Nebraska/South Dakota
border. The colder air mass and moisture is expected to lag behind
the cold front as it pushes south. Ahead of the cold front, the
surface low is expected to move east over the area during the
overnight to early morning hours. Current guidance is favoring the
front moving in around 12Z for the northern portions of the area and
slowly pushing across the Tri-State Area through the afternoon
hours. So far, the 12Z NAM guidance continues to favor the
development of fog over Red Willow County and possibly Hitchcock
and Norton counties behind the cold front (~7 am to 11 am MT/8
am to 12 pm CT) as the low level moisture increases with the
northerly winds. It's possible if the NAM solution pans out we
could see some drizzle occur as well.
As the two low pressure systems move across the Great Plains,
moisture from the south and some 500 mb vorticity will try to advect
into the southeast to eastern portion of the area Tuesday
afternoon/evening. The area should mostly see light rain with this.
Depending on the timing of the front (i.e. slower solution) we could
see potential for a few weak thunderstorms generally along and south
of I-70 with any showers/storms generally moving northeast.
Confidence is currently ~15% that we see any storms in the area with
~20% confidence in the precipitation actually occurring in the area
as most CAMs are favoring and southern moisture to be south and east
of the area or further north in Nebraska for the precipitation
associated with the cold front. Winds will increase behind the cold
front with gusts of 25-30 mph possible. High temperatures are
currently forecast to be in the mid 60s to upper 70s depending on
how quick the front pushes in by the afternoon hours. Overnight lows
are forecast to fall into the mid 20s to the low 30s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 1220 PM MDT Mon Mar 9 2026
Broad northwest flow will be in place over the CONUS through the
period. It sharpens up a bit Sunday and Monday as the pattern
amplifies and a ridge builds over the western CONUS and a trough
digs into the eastern CONUS.
Fire weather will be the main concern Wednesday through
Saturday. Each of those days will see afternoon relative
humidity drop into the teens in a part of the area. Wednesday
may be the most marginal day in terms of reaching the 15%
threshold for critical conditions due to cooler post frontal
temperatures. Wind speeds on Wednesday however do appear
favorable with sustained winds around 20-25 mph and gusts of
30-40 mph. Thursday will see better chances for humidity
reaching 15% as temperatures warm into the 70s. There will be a
surface trough in the area, with highest wind speeds north of
the trough, generally north of Interstate 70. Westerly winds
gusting up to 40 mph are currently forecast in that area with a
period of low humidity. The question may come down to reaching
15% for at least 3 hours as it does take well into the afternoon
before that happens. Friday will see the lowest humidity
confined to western areas, mainly Colorado, with a shallow cold
front resulting in slightly higher humidity further east. Winds
speeds somewhat more marginal but may see some sporadic gusts
to 25 mph or higher in Colorado. Finally, on Saturday relative
humidity is forecast to be very low, single digits, as
temperatures climb into the 70s and 80s. However, wind speeds
are currently marginal at best with perhaps a stray gust to 25
mph currently forecast, mainly from Yuma County into southwest
Nebraska. A cold front is expected to move through Saturday
night, with cooler temperatures and a modest increase in humidity
for Sunday and Monday, resulting in a temporary respite from
fire weather concerns.
Precipitation chances will be confined to late in the period in
the more amplified flow aloft and a cold frontal passage.
Slight chances for rain and/or snow are forecast for Sunday and
Monday. Precipitation, if it occurs at all, will be light with
little, if any, impacts expected at this time.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1109 PM MDT Mon Mar 9 2026
For KGLD & KMCK... VFR conditions are forecast for the period,
though there is a 10% chance of fog and/or ceilings around 800ft
between 10-14Z at KMCK. Otherwise, a low pressure system is
moving over the area, which should generally keep winds below 15
kts. However, wind direction should change quite a bit as the
low shifts over the area. A few gusts to 20 kts are also
possible between 19-23Z.
&&
.FIRE WEATHER...
Issued at 1137 PM MDT Sun Mar 8 2026
Tuesday, locally critical fire weather conditions are again
forecast mainly across Kit Carson, Cheyenne (CO), Greeley and
Wallace counties. This will be dependent on how far east a warm
front can survive as the rest of the area will be in wake of a
wind shift during the morning before winds become more easterly.
Even if the warm front can make it through the counties above
winds are again the biggest question mark as gusts may only get
to 25 mph. There is however a signal for high based showers and
thunderstorms during the late afternoon hours with perhaps a
dry lightning potential along with gusty and erratic winds with
any downburst. PWATS are forecast to be under 0.5 inches with an
inverted v sounding. Any location that a storm could effect
should remain under a tenth of an inch of rain. Overall
potential for a wetting rain is around 20%.
Wednesday, is a tricky day when it comes to fire weather concerns.
Cooler temperatures in the upper 40s to low 50s are currently
forecast along with a very dry air mass with dew points in the low
to mid teens advecting into the area. There is signal that
temperatures could be warmer however in some guidance but am
not buying it as I feel that cold air advection will still be
ongoing for most if not all of the day in wake of a Tuesday
night cold front. If temperatures were to warm into the mid 50s
then critical fire weather conditions could occur across the
area. Guidance has actually been trending a little cooler with
the high temperatures for Wednesday so concern for critical
conditions has gone down some. Will continue to monitor if the
temperature trend does begin to rise again.
Irregardless with very dry 10 hour fuels around 10-12% according to
the Kansas Mesonet the concern remains for fire starts and the
potential for any fires to get out of control remains high.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...KMK
LONG TERM...024
AVIATION...KAK
FIRE WEATHER...Trigg
Hazardous weather outlook, Mar 9, 9:05 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
905 PM MDT Mon Mar 9 2026
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110315-
Yuma-Kit Carson-Cheyenne CO-Cheyenne KS-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
Dundy-Hitchcock-Red Willow-
905 PM MDT Mon Mar 9 2026 /1005 PM CDT Mon Mar 9 2026/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Critical fire weather conditions are possible Wednesday and with an
even better chance on Thursday across most of the area. Any fires
that start may exhibit unpredictable fire behavior and spread out of
control.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight.
Drought, Red Willow
- When
- March 10, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Monthly precipitation amounts were very light, with only around one-hundredth of an inch or less reported. This was a little over one inch below average. Normal monthly precipitation amounts are a little over one inch.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, March 10, 20262 deaths · 13 injured · EF3 · 8 events
- Tornadoes and Hail in Illinois, March 10, 20261 death · 9 injured · EF3 · 51 events
- Tornado and Damaging Winds in Oklahoma, March 10, 20261 injured · $500,000 · EF2 · 3 events
- Tornadoes and Flood in Indiana, March 10 to 11, 2026$76,000 · EF2 · 7 events
- Tornado and Hail in Oklahoma, March 10, 2026$375,000 · EF0 · 50 events
- Tornadoes and Hail in Iowa, March 10, 2026EF1 · 50 events
- Damaging Winds in Oklahoma, March 10 to 11, 2026$125,000 · 61 kt wind · 8 events
- Flash Flooding and Hail in Texas, March 10, 2026$69,000 · 2.75 in hail · 20 events
- Tornadoes and Flash Flooding in Illinois, March 10 to 11, 2026EF1 · 34 events
- Damaging Winds in Missouri, March 10 to 11, 2026$47,000 · 70 kt wind · 10 events
- Flash Flood and Flood in Wisconsin, March 10, 2026$53,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Kansas, March 10, 20263 in hail · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323207.